Format

Send to

Choose Destination
See comment in PubMed Commons below
J Cutan Pathol. 2013 Sep;40(9):833-8. doi: 10.1111/cup.12182. Epub 2013 Jun 19.

Hard palate hyperpigmentation secondary to chronic chloroquine therapy: report of five cases.

Author information

1
Oral Pathology Section, Department of Oral Diagnosis, Piracicaba Dental School, University of Campinas UNICAMP, Piracicaba, São Paulo, Brazil. augustodelima33@hotmail.com

Abstract

Antimalarials are commonly prescribed in medical practice for conditions such as rheumatoid arthritis, lupus erythematosus, as well as malaria. They are generally well-tolerated, but side effects, although infrequent, are well known. The antimalarial chloroquine diphosphate may be associated with a bluish-gray to black hyperpigmentation of the oral mucosa, mainly on the hard palate. In this report we described five additional cases of palate hyperpigmentation related to the chronic use of chloroquine diphosphate. Professionals must be aware of the adverse effects of antimalarials as chloroquine diphosphate in order to make the correct diagnosis and appropriate management of the patient. Early diagnosis of oral pigmentation by antimalarials may be of great relevance, because it might be an early sign of ocular involvement, and therefore it may be helpful to prevent further complications of antimalarial therapy for the patient.

KEYWORDS:

adverse reaction; antimalarial; chloroquine; hard palate; hyperpigmentation

PMID:
23782298
DOI:
10.1111/cup.12182
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Wiley
    Loading ...
    Support Center